Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
168 Doctors are Online

Diabetes, bipolar syndrome, hypothyroidism, arthritis, proximal coronary artery disease. Reason for chest pain?

User rating for this question
Answered by
Practicing since : 1966
Answered : 4498 Questions
My mom is 56 years old (88 kg in weight, obesed) and diagnosed with proximal coronary artery disease (50-60% blockage in one left coronary artery). The doctor ruled out any stent surgery and PTCA. She is currently on actiblok (beta blocker), atorvastatin and ecospirin. additionally, she also suffers from diabetes, bipolar syndrome, hypothyroidism and arthritis. She also takes medicines like Eltroxin 50mcg, Volix, Glix 0.2, olanzepine, quiteapine, ramistar, sleeping pills like zolpidem, lorazepam and diacerin. Recently for last 2 months, she is complaining mid chest pain localised at the middle near sternum, but not radiating towards soldier or hand, in the morning that persists for 3-4 hrs. On rest and giving some antacid, it usually vanishes in 3-4 hrs. The cardiologist says its due to stomach reflex and gave rabeprazole in the morning. She is taking this rabeprazole for last 7 days but, again, she experienced a sharp mid chest pain (like wound pain, she described) yesterday. I am really anxious, what is going on? Please suggest in this case. Thanks
Posted Fri, 26 Apr 2013 in Hypertension and Heart Disease
Answered by Dr. Anantharamakrishnan 57 minutes later
Hi friend,
Welcome to Health Care Magic

Obesity is a risk factor –
Diabetes is a major risk factor / considered Coronary Artery Disease equivalent...

Chest pain is often atypical, may even be absent in Diabetic
When was the angio done?
No intervention is done if the block is less than 70%

May be it it now time to repeat the angio, because of the symptoms.
     Catheterisation and coronary angiography is the only way to directly ‘see’ the block, if any – and its location, extent, severity and so on. It is invasive but it is the gold standard...
     As an alternative, stress thallium can be done....if she couldn’t do it because of arthritis, stress ECHOcardiogram may be tried to evaluate ischemia / to assess the PHYSIOLOGY (function) – to see whether the blood arriving at the heart muscle.
     If there is a suggestion, the next step is to see the ANATOMY (structure). CT angio is non-invasive study for the anatomy. If positive, she will need catheterisation, anyway.

     Clopidogrel could be added / Nitrates may be added / Beta-blocker may be stepped up / Discuss with your treating doctor.

Reflux Oesophagitis and/or gastritis can be confirmed by Upper G I Endoscopy.

Take care
Wishing speedy recovery
God bless
Good luck
Above answer was peer-reviewed by
Follow-up: Diabetes, bipolar syndrome, hypothyroidism, arthritis, proximal coronary artery disease. Reason for chest pain? 4 hours later
Thanks for your reply.
Angiography was done on 30 Sept, 2012. Stress thallium was done on 15 Oct 2012. Stress thallium was negative for cardiac ischemia.
Well, is this good to go again for angiography so soon if it is needed?

Answered by Dr. Anantharamakrishnan 11 hours later

There is no set time gap to repeat the angiography - some times they have to be repeated next day / even on the same day

Repeating Stress Thallium will be the best approach under the circumstances...
Further planning will be decided by its results...

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor